Illinois, 2018

Hail in Illinois, August 2, 2018

August 2, 2018 · NWS LSX · 1 event in 1 county or zone

Isolated strong to severe storms moved across the region. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated strong to severe storms moved across the region. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 2, 2:29 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 2, 2:29 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
329 PM CDT Thu Aug 2 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 138 PM CDT Thu Aug 2 2018

A weak cold front stretches across the northern half of the
forecast area, generally running from about Springfield, IL
westward to just north of Columbia, MO. Scattered showers and
isolated thunderstorms have accompanied the front all morning into
early afternoon. A few of the storms have briefly produced
lightning and locally heavy rain before weakening.

South of the front, temperatures have not had any trouble
responding to the ample sunshine and relatively lower dewpoints.
As a result, adjusted forecast temperatures another couple of
degrees upward, mainly along and south of I-70, where lower 90s
will be common this evening.

There are indications that the front makes very slow (if any)
southward progress before sunset. There is some question in the
southward extent of rainfall. Retained slight chance mention of
showers, as widely scattered activity is possible through sunset.
All should dissipate around or just after 00z.

The boundary never seems to make it through the area before slowly
lifting back north through the day Friday. There is a shallow
layer of mid-level moisture that lingers, but I suppose this is
more likely to result in scattered diurnal cu, especially over
Illinois counties Friday afternoon. Abundant sunshine will allow
temperatures to return to the 90s for much of the area, especially
over Missouri, where highs could get as warm as the mid-90s

Maples

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 138 PM CDT Thu Aug 2 2018

High pressure begins to build westward from the Atlantic on
Saturday with south/southwesterly flow taking over through the
weekend, possibly through Monday. While there is plenty of dry
air aloft, mid-level moisture varies through the weekend and
begins to increase late Sunday into Monday. Not expecting any
precipitation, but diurnal cu could provide a mix of sun/clouds
in the afternoon hours, especially Sunday/Monday.

Zonal flow to the north will be the focus for several pulses of
shortwave energy to push west to east late this weekend into early
next week. Guidance continues to point to a strong upper ridge
developing over the west, as a long wave trough takes over in the
east. This places us in northwest flow with a cold front dropping
in from the north on Tuesday. Rain chances are introduces from the
north late Monday night, overspreading the area through the day
Tuesday.

The position of the boundary will be key to pushing showers and
thunderstorms south on Wednesday. Another shortwave drops down
into Missouri along this boundary within northwest flow aloft.
For now, it looks like there is enough southward progress to keep
areas north of I-70 dry with chances for storms continuing over
the Ozarks into southern Illinois through midweek.

The ridge over the west and eastern trough remain in place
through Friday. Temperatures are likely to be cooler with highs
in the 80s. While the GFS brings a reinforcing cold front through
late in the week, the ECM has the trough retreating with ridging
building in from the west. Not a lot of confidence in the
specific outcome given recent variability/inconsistency in long
range guidance. What is more certain is a return to active weather
with near/below normal temps.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1241 PM CDT Thu Aug 2 2018

Mainly VFR conditions are expected through the period. The only
item to watch will be the cold front that is pushing north to
south through the region today. Scattered showers and isolated
thunderstorms are running along this front from KUIN westward
through Kirksville MO. Few storms have occasionally produced
lightning and locally heavy rain. Expect this trend to continue
southward this afternoon. It will be hit-or-miss, but brief drops
in visibility cannot be ruled out as a result of direct impact of
a storm.

The front and associated energy clears the area late this evening.
Any convective activity will be gone after 8PM-9PM with the loss
of diurnal heating. Light and variable winds with shift out of the
southwest Friday.

SPECIFICS FOR KSTL:

Main focus will be on the cold front to the north. This looks to
make it to KSTL around 21-22z this evening. Overall shower
activity is scattered along the front, while convection remains
isolated with occasional lightning production. Expect about a 3-4
hour window for storms this evening, before winding down after
sunset.

Outside of storms and behind the front, VFR conditions are
expected. Winds go light and variable overnight with relatively
light southwesterly surface winds Friday.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 2, 2:38 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CDT Thu Aug 2 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 PM CDT Thu Aug 2 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a slight chance for thunderstorms this evening. Storms
are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms across portions of the area
from late Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Maples

In the hours before

Special weather statement, Aug 2, 3:21 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service St Louis MO
421 PM CDT THU AUG 2 2018

ILZ098-MOZ061-063-022200-
Calhoun IL-St. Louis MO-St. Charles MO-
421 PM CDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
NORTHEASTERN ST. CHARLES AND NORTHEASTERN ST. LOUIS COUNTIES UNTIL
500 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Charles, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
University City, Ballwin, Kirkwood, Maryland Heights, Hazelwood,
Ferguson, Manchester, Creve Coeur, Overland, Clayton, Jennings, St.
Ann, Bridgeton, Bellefontaine Neighbors and Town and Country.

This includes Interstate 70 in Missouri between exits 220 and 231.

This also includes  First Missouri State Capitol Historic Site.

LAT...LON 3856 9048 3890 9073 3897 9045 3882 9011
TIME...MOT...LOC 2120Z 326DEG 12KT 3882 9052

Tilly
Local storm report, Aug 2, 3:40 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             GODFREY                 38.97N 90.19W
08/02/2018  M0.88 INCH       MADISON            IL   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL.

&&
Special weather statement, Aug 2, 3:41 PM CST, 47 minutes before
Special Weather Statement
National Weather Service St Louis MO
441 PM CDT THU AUG 2 2018

ILZ100-022200-
Madison IL-
441 PM CDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS UNTIL 500 PM CDT...

At 440 PM CDT, trained weather spotters reported a strong
thunderstorm over Alton, moving southeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Alton, Godfrey, Wood River, Bethalto, East Alton and Rosewood
Heights.

LAT...LON 3885 9011 3889 9020 3891 9023 3893 9028
      3900 9021 3892 8998
TIME...MOT...LOC 2140Z 307DEG 15KT 3891 9018

Tilly
Special weather statement, Aug 2, 4:02 PM CST, 26 minutes before
Special Weather Statement
National Weather Service St Louis MO
502 PM CDT THU AUG 2 2018

ILZ101-102-MOZ063-064-022245-
St. Clair IL-Monroe IL-St. Louis MO-St. Louis City MO-
502 PM CDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONROE...
NORTHWESTERN ST. CLAIR AND SOUTH CENTRAL ST. LOUIS COUNTIES AND
SOUTHERN ST. LOUIS CITY UNTIL 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cahokia, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Belleville, East St. Louis, Webster Groves, Fairview
Heights, Cahokia, Swansea, Columbia, Shrewsbury, Centreville,
Washington Park, Dupo, Millstadt, Madison, Lakeshire, Affton, Lemay,
Cahokia Parks Airport, Mehlville and Oakville.

This also includes  Scott Joplin Historic Site.

LAT...LON 3837 9021 3857 9036 3866 9018 3866 9015
      3852 8993
TIME...MOT...LOC 2202Z 321DEG 15KT 3857 9021

Tilly
Local storm report, Aug 2, 4:14 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 S SAINT LOUIS         38.58N 90.25W
08/02/2018  E0.88 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

&&

The radar

The St Louis radar (KLSX), 45 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
August 2, 4:28 PM CST to 4:30 PM CST
Where
St. Clair County, 1 mi W of (Cps)east Stl Arpt C to Cahokia
Measured
1 in hail
Reported by
Public
Coordinates
38.571, -90.189

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780948.